Alert archive / Idaho / Red Flag Warnings in 2025
Red Flag Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 29, 2025, 8:40 AM MDT for Blaine County, Boise County, Custer County, Idaho. It took effect at Jul 29, 2025, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2025, 8:40 AM MDT (14:40 UTC)
- In effect from
- Jul 29, 2025, 12:00 PM MDT
- Expired
- Jul 29, 2025, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Boise County, ID, Custer County, ID
The radar
The Boise radar (KCBX), 134 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -657 J/kg
- Mixed-layer LCL
- 3006 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112 WWUS85 KPIH 291440 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 840 AM MDT Tue Jul 29 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE WEATHER ZONE 422... IDZ422-300300- /O.NEW.KPIH.FW.W.0009.250729T1800Z-250730T0300Z/ Sawtooth Range/Northern Sawtooth NF- 840 AM MDT Tue Jul 29 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 422... The National Weather Service in Pocatello has issued a Red Flag Warning for scattered thunderstorms, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF. * IMPACTS...Critical fire weather conditions are expected this afternoon. Lightning may generate new fire starts. Any new fire starts or existing fires may spread rapidly. * THUNDERSTORMS...25 to 45 percent coverage expected. * OUTFLOW WINDS...A dry low level environment will promote for storms to produce gusty outflow wind gusts in excess of 40 mph, locally higher to 55 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
1 follow-up statement
981 WWUS85 KPIH 300245 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 845 PM MDT Tue Jul 29 2025 IDZ422-300345- /O.EXP.KPIH.FW.W.0009.000000T0000Z-250730T0300Z/ Sawtooth Range/Northern Sawtooth NF- 845 PM MDT Tue Jul 29 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 422... Thunderstorm activity both near and over the affected area has subsided. The Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 29, 5:27 AM MDT, 3 hours 13 minutes earlier. Its key messages:
- Daily, isolated to scattered showers and thunderstorms will continue through the weekend, primarily each afternoon and evening. Stronger storms will be capable of producing gusty winds, small hail, and heavy rain.
- Conditions will remain very dry outside of any showers or storms, supporting elevated fire weather conditions due to a combination of low relative humidity and breezy winds.
- Temperatures will remain near/above normal through Wednesday, ahead of a gradual cooling trend back starting Thursday.
Area forecast discussion, Jul 29, 5:27 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 527 AM MDT Tue Jul 29 2025 .KEY MESSAGES... - Daily, isolated to scattered showers and thunderstorms will continue through the weekend, primarily each afternoon and evening. Stronger storms will be capable of producing gusty winds, small hail, and heavy rain. - Conditions will remain very dry outside of any showers or storms, supporting elevated fire weather conditions due to a combination of low relative humidity and breezy winds. - Temperatures will remain near/above normal through Wednesday, ahead of a gradual cooling trend back starting Thursday. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 220 AM MDT Tue Jul 29 2025 Early morning satellite imagery shows a series of shortwave troughs continuing to lift northeast out of California and Nevada into the PacNW and northern Rockies. Following isolated showers and thunderstorms early this morning in the Central Mountains, yet another round of isolated to scattered showers and thunderstorms are expected to develop this afternoon and evening. The primary focus will remain in the Central Mountains east along the Montana Divide, with the exception being today now including at least isolated activity expanding near regionwide. As a result, look for an uptick in thunderstorm coverage compared to what we have seen the past several days, with the HREF model probability of thunder showing a 30-70% chance further north (locally higher up to a 70-90% chance across northern Lemhi County), along with a 10-30% chance elsewhere. Stronger storms will be capable of producing wind gusts up to 50 mph, small hail, and heavy rain. Outside of any showers or storms, conditions will remain hot and dry with afternoon RHs in the single digits/teens for most. Highs today will be similar to what we saw out there yesterday in the mid 80s to mid 90s, with afternoon synoptic wind gusts peaking around 15-30 mph. Dry conditions will progressively return overnight tonight and continue through Wednesday morning, ahead of another round of showers and thunderstorms during the afternoon and evening hours as another shortwave trough passes overhead. Best scattered coverage will remain in the Central Mountains and MT/WY border region, with isolated coverage elsewhere. Stronger storms will again remain capable of producing wind gusts up to 50 mph, small hail, and heavy rain. Highs Wednesday will again be in the mid 80s to mid 90s, with afternoon synoptic wind gusts peaking around 15-30 mph. && .LONG TERM /THURSDAY THROUGH MONDAY/... Issued at 220 AM MDT Tue Jul 29 2025 Daily, isolated to scattered showers and thunderstorms will continue through the weekend across eastern Idaho, as a series of shortwave troughs continue to support sufficient instability and moisture transport each day. As a result, we will see shower and thunderstorm coverage peak diurnally each afternoon and evening with daytime heating. Best thunderstorm coverage is expected in the mountains, with more isolated coverage across the Snake River Plain. Outside of any gusty thunderstorm outflow winds, winds look to remain light through the extended forecast timeframe. Following temperatures peaking Tuesday and Wednesday with highs in the mid 80s to mid 90s, we will see a gradual cooling trend return to finish out the week, with highs dropping to the 70s/80s courtesy of increasingly zonal flow. Ensemble model guidance diverges early next week with split solutions showing a mid/upper-level low tracking through the PacNW and northern Rockies, while other guidance shows zonal/SW flow which would keep conditions drier. The NBM is leaning more towards the drier solution at this time, favoring drier and quieter conditions starting early next week, but at least keeping isolated shower and thunderstorm coverage around primarily in the mountains along with continued cooling temperatures. The GFS continues to be much drier solution in comparison to the wetter ECMWF, so we will continue to monitor these trends as they come into focus over the coming days. Nonetheless, our active daily shower and thunderstorm pattern looks to continue through the extended forecast timeframe into next week. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 527 AM MDT Tue Jul 29 2025 Predominant VFR and dry conditions will continue for Tuesday into Wednesday morning, as a shortwave trough building in later today supports another round of isolated to scattered showers and thunderstorms this afternoon and evening. The latest HREF model probability of thunder shows a 40-50% chance at KSUN, a 20-30% chance at KDIJ, and a 10-20% chance at KPIH, KIDA, and KBYI. Stronger storms will be capable of producing wind gusts up to 30-40 kts. Have included a PROB30 group for thunderstorm outflow winds at KBYI, KSUN, and KDIJ for this afternoon, with confidence remaining too low to include at any other terminals for now. These chances will continue to be monitored throughout the day for any changes. Thunderstorm activity will wind down after sunset, outside of very isolated coverage overnight. && .FIRE WEATHER... Issued at 220 AM MDT Tue Jul 29 2025 Daily, isolated to scattered showers and thunderstorms will continue each day through the weekend as a series of shortwave troughs support sufficient instability and moisture transport into eastern Idaho. As a result, we will see shower and thunderstorm coverage peak each afternoon and evening with daytime heating, with very isolated chances possible overnight and during the morning hours. Best scattered coverage will remain confined to Idaho Fire Weather Zones 411, 422, 475, and 476, with more isolated coverage in Zones 410, 413, 425, and 427. Red Flag Warning criteria will need to be evaluated each day given scattered coverage of thunderstorms in zones that are approaching critical (411/475/476) or are already critical (422). Highs in the mid 80s to mid 90s early this week will see a gradual cooling trend starting Thursday, as highs return to the 70s and 80s later in the week. Minimum RHs will remain very dry through midweek in the single digits and teens (20s and 30s further north), ahead of a gradual improvement regionwide later in the week given more zonal flow overhead, with RHs returning mostly to the teens/20s with pockets in the 30s. Winds outside of any gusty thunderstorm outflow winds will remain light this week, with gusts peaking generally around 15-30 mph. While a few locations will approach critical thresholds with afternoon humidities in the single digits/teens and wind gusts up to 15-30 mph, widespread critical conditions are not expected in this category. However, elevated to near critical fire weather conditions will remain possible due to scattered thunderstorm coverage, especially in the mountains further north. && .PIH WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....MacKay LONG TERM......MacKay AVIATION.......MacKay FIRE WEATHER...MacKay
Nearby
Red Flag Warnings in Idaho, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.